Alert archive / Minnesota / Wind Chill Advisories in 2016

Wind Chill Advisory 6, NWS Sioux Falls, SD

December 11, 20167 counties in Minnesota; 7 counties in South Dakota

NWS Sioux Falls, SD issued this wind chill advisory at Dec 11, 2016, 8:30 PM CST for 7 counties in Minnesota; 7 counties in South Dakota. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2016, 8:30 PM CST (02:30 UTC)
Expired
Dec 12, 2016, 9:00 AM CST
In force
13 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS43 KFSD 120230
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CST SUN DEC 11 2016

MNZ071-072-080-089-097-SDZ038>040-055-056-121030-
/O.NEW.KFSD.WC.Y.0006.161212T0230Z-161212T1500Z/
LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-LAKE-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WORTHINGTON...PIPESTONE...
HURON...DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...
MADISON...ORLAND...FLANDREAU
830 PM CST SUN DEC 11 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW 
  ZERO TO 25 BELOW ZERO UNTIL 9 AM MONDAY...WITH THE COLDEST 
  WIND CHILLS OCCURRING AROUND 6 AM MONDAY. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
2 follow-up statements
261 
WWUS43 KFSD 120904
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 AM CST MON DEC 12 2016

MNZ081-090-SDZ053-054-121415-
/O.EXA.KFSD.WC.Y.0006.000000T0000Z-161212T1500Z/
COTTONWOOD-JACKSON-SANBORN-MINER-
INCLUDING THE CITIES OF...WINDOM...MOUNTAIN LAKE...JACKSON...
LAKEFIELD...WOONSOCKET...HOWARD
304 AM CST MON DEC 12 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW 
  ZERO TO 25 BELOW ZERO UNTIL 9 AM MONDAY...WITH THE COLDEST 
  WIND CHILLS OCCURRING AROUND 6 AM MONDAY. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MNZ071-072-080-089-097-SDZ038>040-055-056-121415-
/O.CON.KFSD.WC.Y.0006.000000T0000Z-161212T1500Z/
LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-LAKE-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WORTHINGTON...PIPESTONE...
HURON...DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS...
MADISON...ORLAND...FLANDREAU
304 AM CST MON DEC 12 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW 
  ZERO TO 25 BELOW ZERO UNTIL 9 AM MONDAY...WITH THE COLDEST 
  WIND CHILLS OCCURRING AROUND 6 AM MONDAY. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
082 
WWUS43 KFSD 121452
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 AM CST MON DEC 12 2016

MNZ071-072-080-081-089-090-097-SDZ038>040-053>056-121600-
/O.EXP.KFSD.WC.Y.0006.000000T0000Z-161212T1500Z/
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON...
IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE...
WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...HURON...DE SMET...
ARLINGTON...LAKE PRESTON...BROOKINGS...WOONSOCKET...HOWARD...
MADISON...ORLAND...FLANDREAU
852 AM CST MON DEC 12 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

TEMPERATURES WILL CONTINUE TO SLOWLY CLIMB THIS MORNING...REACHING
HIGHS FROM 5 TO 15 DEGREES THIS AFTERNOON. WIND CHILLS ARE NO
LONGER EXPECTED TO BE ADVISORY LEVEL.


$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 11, 5:31 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 11, 5:31 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
531 PM CST Sun Dec 11 2016

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CST Sun Dec 11 2016

A clearing line is seen over the James River Valley this afternoon,
and models indicate these clouds continuing to decrease from the west
through the evening with surface high pressure settling into the
region. Winds will drop off overnight with a lessening gradient, and
with clearing skies and fresh snow cover temperatures will plummet.
As a result, stayed on the low side of guidance with lows below zero
over all but the Missouri River corridor where readings will sit
just above zero.

Surface ridging moves eastward on Monday as an upper level trough
deepens over the Northern Plains. This trough will drive colder air
southward, with a surface frontal boundary swinging across the area
during the afternoon. There will be increasing clouds with the
system, and with strong cold air advection and rapid pressure rises
will see northwesterly winds pick up for a brief time behind the
front. While there is not much in the way of forcing with the
system, cannot rule out some light snow/flurries from the I-90
corridor northward with a deep saturated dendritic layer. Highs will
be in the teens over much of the area, with the exception being over
the lower MO River corridor into our lower IA zones where highs will
reach into the 20s.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CST Sun Dec 11 2016

A few areas of concern in the mid and long range. The first
being the much colder airmass settling into the region throughout
the forecast area period. By the end of the week, focus will turn to
a potent storm system which will bring accumulating snow to the
region.

Gusty winds behind the exiting cold front will continue into the
evening hours on Monday. Think that the superblend remains too weak,
so went ahead and adjusted slightly above the CONSMOS guidance
through the overnight hours. Strong cold air push will usher in lows
in the single digits below zero for most locations. While winds do
decrease and turn westerly overnight, wind chills will likely drop
to some of the coldest readings we have seen so far this winter, in
the -10 to -25 F range.

Westerly winds on Tuesday increase to 10 to 20 mph and will allow
the airmass to moderate slightly, however with fresh snowpack,
temperatures will likely be a little cooler than blended guidance.
Expect temperatures to recover best in the Missouri Valley where
highs will be in the mid to upper teens. Elsewhere, highs will be
closer to 10 degrees. But the westerly flow and increasing clouds
from the southwest will also keep temperatures from plunging Tuesday
night. Reinforcing shot of cold air is quick to arrive Wednesday,
with temperatures likely to not budge much during the daytime.
Wednesday night lows will be similar to Monday night, with a
similar concern of wind chills as cold as -15 to -30 F.

Trough digging into the West Coast will allow height rises in the
Intermountain West to move east into the high plains on Thursday and
Thursday night. Warm air advection nosing into the Northern Plains
produces some broad lift for initial snowfall development as early as
Thursday evening. Timing and location of this band is still
uncertain, but the best potential appears to be across areas east of
the James River into the morning hours on Friday. As the upper
trough approaches Friday, additional snow becomes likely Friday
afternoon into the overnight hours. While there is decent model
agreement in the timing, the intensity and location of the heaviest
precipitation remains uncertain. But, have enough confidence to keep
pops likely during this time. The GFS in particular has some pretty
hefty snowfall amounts, mainly focused across northwest Iowa,
however, expect these amounts to change in future runs. The ECMWF
has much lighter accumulations across the board. Winds turn
northwest and become windy Friday night and Saturday. With strong
cold air advection behind this system, we'll see a return to frigid
temperatures throughout the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 531 PM CST Sun Dec 11 2016

Lingering MVFR ceilings/visibility in SN/BLSN across southwest
MN/northwest IA to start this period, but conditions expected to
rapidly improve through the evening. VFR conditions are expected
to dominate late this evening through Monday morning. However, a
quick moving system will bring a chance of MVFR visibility and
scattered flurries back to the region by Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...
AVIATION...JH
Hazardous weather outlook, Dec 11, 5:53 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CST SUN DEC 11 2016

IAZ001>003-012>014-021-022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-053>056-061-062-067-130000-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-CHEROKEE-
BUENA VISTA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-SANBORN-MINER-LAKE-
MOODY-MCCOOK-MINNEHAHA-LINCOLN SD-
553 PM CST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WIND CHILLS WILL FALL TO 15 BELOW TO 25 BELOW ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ARCTIC BLAST OF COLD AIR WILL ARRIVE BY MONDAY NIGHT...
BRINGING INCREASED RISKS FOR WIND CHILLS BETWEEN 20 AND 30 DEGREES
BELOW ZERO AT TIMES FROM MONDAY NIGHT THROUGH THURSDAY NIGHT.

ANOTHER STORM SYSTEM MAY IMPACT THE AREA FRIDAY AND SATURDAY...
BRINGING A RISK OF WIDESPREAD ACCUMULATING SNOW. IT IS MUCH TOO
EARLY TO DETERMINE SNOW AMOUNTS WITH THIS SYSTEM. HOWEVER...BEHIND
THIS SYSTEM...DANGEROUSLY COLD WIND CHILLS BETWEEN 20 AND 35
DEGREES BELOW ZERO MAY BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ020-031-032-NEZ013-014-SDZ050-052-057>060-063>066-068>071-
130000-
PLYMOUTH-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-JERAULD-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY SD-UNION-
553 PM CST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

WIND CHILLS WILL FALL TO 5 BELOW TO 15 BELOW ZERO LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ARCTIC BLAST OF COLD AIR WILL ARRIVE BY MONDAY NIGHT...
BRINGING INCREASED RISKS FOR WIND CHILLS BETWEEN 10 AND 20 DEGREES
BELOW ZERO AT TIMES FROM MONDAY NIGHT THROUGH THURSDAY NIGHT.

ANOTHER STORM SYSTEM MAY IMPACT THE AREA FRIDAY AND SATURDAY...
BRINGING A RISK OF WIDESPREAD ACCUMULATING SNOW. IT IS MUCH TOO
EARLY TO DETERMINE SNOW AMOUNTS WITH THIS SYSTEM. HOWEVER...BEHIND
THIS SYSTEM...DANGEROUSLY COLD WIND CHILLS BETWEEN 15 AND 25
DEGREES BELOW ZERO MAY BE POSSIBLE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:54 PM CSTWind Chill AdvisoryFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more18 hr

Nearby

Wind Chill Advisories in Minnesota, 2016Wind Chill Advisories in South Dakota, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.